Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 174, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 21, 2025, 8:20 PM CDT for Lac qui Parle County, Minnesota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2025, 8:20 PM CDT (01:20 UTC)
- Expired
- Aug 21, 2025, 9:05 PM CDT
- In force
- 45 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Lac qui Parle County, MN
The radar
The Aberdeen radar (KABR), 173 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2017 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1254 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- -0.3
- Supercell composite
- -6.1
The text
As transmitted.
347
WUUS53 KMPX 220120
SVRMPX
MNC073-220215-
/O.NEW.KMPX.SV.W.0174.250822T0120Z-250822T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
820 PM CDT Thu Aug 21 2025
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Northwestern Lac qui Parle County in west central Minnesota...
* Until 915 PM CDT.
* At 820 PM CDT, a severe thunderstorm was located 10 miles north of
Bellingham, or 28 miles southwest of Morris, moving south at 15
mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
hail damage to roofs, siding, windows, and vehicles.
Expect wind damage to roofs, siding, and trees.
* Locations impacted include...
Bellingham, Nassau, Louisburg and Big Stone National Wildlife
Refuge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter inside a well-built structure and stay away from
windows. This storm is capable of producing damaging winds and large
hail.
Tornadoes can develop quickly from severe thunderstorms. Seek
shelter immediately in an interior room on the lowest floor of a
well-built structure.
&&
LAT...LON 4516 9604 4513 9602 4505 9627 4504 9645
4527 9645 4527 9642 4526 9640 4525 9629
4522 9627 4522 9622 4519 9617 4520 9614
4517 9609
TIME...MOT...LOC 0120Z 342DEG 14KT 4529 9628
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff3 follow-up statements
069
WWUS53 KMPX 220133
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
833 PM CDT Thu Aug 21 2025
MNC073-220215-
/O.CON.KMPX.SV.W.0174.000000T0000Z-250822T0215Z/
Lac qui Parle MN-
833 PM CDT Thu Aug 21 2025
...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHWESTERN LAC QUI PARLE COUNTY...
At 833 PM CDT, a severe thunderstorm was located 7 miles north of
Bellingham, or 29 miles southwest of Morris, moving south at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
Locations impacted include...
Bellingham, Nassau, Louisburg and Big Stone National Wildlife
Refuge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter inside a well-built structure and stay away from
windows. This storm is capable of producing damaging winds and large
hail.
Tornadoes can develop quickly from severe thunderstorms. Seek
shelter immediately in an interior room on the lowest floor of a
well-built structure.
&&
LAT...LON 4516 9604 4513 9602 4505 9627 4504 9645
4527 9645 4527 9642 4526 9640 4525 9629
4522 9627 4522 9622 4519 9617 4520 9614
4517 9609
TIME...MOT...LOC 0120Z 342DEG 14KT 4528 9628
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff967
WWUS53 KMPX 220158
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
858 PM CDT Thu Aug 21 2025
MNC073-220215-
/O.CON.KMPX.SV.W.0174.000000T0000Z-250822T0215Z/
Lac qui Parle MN-
858 PM CDT Thu Aug 21 2025
...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHWESTERN LAC QUI PARLE COUNTY...
At 858 PM CDT, a severe thunderstorm was located near Bellingham, or
28 miles northwest of Montevideo, moving south at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
Locations impacted include...
Bellingham, Nassau and Louisburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter inside a well-built structure and stay away from
windows. This storm is capable of producing damaging winds and large
hail.
Continuous cloud to ground lightning is occurring with this storm.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4513 9602 4505 9627 4504 9645 4517 9645
4518 9634 4522 9622 4521 9620 4519 9617
4520 9614 4517 9609 4516 9604
TIME...MOT...LOC 0133Z 342DEG 14KT 4524 9626
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff607
WWUS53 KMPX 220205
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
905 PM CDT Thu Aug 21 2025
MNC073-220215-
/O.CAN.KMPX.SV.W.0174.000000T0000Z-250822T0215Z/
Lac qui Parle MN-
905 PM CDT Thu Aug 21 2025
...SEVERE THUNDERSTORM WARNING IS CANCELLED FOR NORTHWESTERN LAC QUI
PARLE COUNTY...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. However, heavy rain is still possible with this
thunderstorm.
&&
LAT...LON 4513 9602 4505 9627 4504 9645 4517 9645
4518 9634 4522 9622 4521 9620 4519 9617
4520 9614 4517 9609 4516 9604
TIME...MOT...LOC 0158Z 342DEG 14KT 4514 9621
$$
BorghoffWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 6:15 PM CDT, 2 hours 5 minutes earlier. Its key messages:
- Tonight into Friday, scattered thunderstorms along a passing cold front. A few storms could produce gusty winds and large hail.
- This weekend and early next week, cooler temperatures with highs in the 60s and lows in the 40s.
Area forecast discussion, Aug 21, 6:15 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 615 PM CDT Thu Aug 21 2025 .KEY MESSAGES... - Tonight into Friday, scattered thunderstorms along a passing cold front. A few storms could produce gusty winds and large hail. - This weekend and early next week, cooler temperatures with highs in the 60s and lows in the 40s. && .DISCUSSION... Issued at 149 PM CDT Thu Aug 21 2025 TODAY THROUGH FRIDAY...It was another summer-like day with partly cloudy skies and temperatures in the mid 80s across western Minnesota, to mid 70s across western Wisconsin. Winds were out of the south, owing partially to being on the back side of a surface high pressure, and also ahead of an approaching cold front. This cold front is forecast to slowly pass through the region later tonight into Friday. As it does, a weak shortwave aloft will help spark some showers and thunderstorms along it. These are expected to get started in the western Dakotas late this evening, and move into western Minnesota late tonight into early Friday morning. Forecast soundings show a fairly robust amount of elevated convection, with 2000 to 3000 J/kg across western Minnesota, and there is enough deep layer shear from the upper level jet to support some organized convection. The storm prediction center has introduced a small area of Slight Risk across the far western part of the area, and this is for a wind and hail threat. Since this will be elevated convection, the risk for tornados is very low. These storms will most likely be at their strongest as they move into western Minnesota late tonight into Friday morning, but then should weaken throughout the morning as they move east and outrun the instability. There is a chance for storms to strengthen again later in the day. For that reason, the Storm Prediction Center has only a Marginal Risk (1 out of 5) for the region on Friday. After the storms move through, northwest winds will start to increase and bring cooler and drier air across the region. SATURDAY THROUGH WEDNESDAY...This cooler and drier will be a noticeable change come this weekend. Highs on Saturday will struggle to reach 70 degrees with breezy northwest winds. Forecast soundings also show increasing clouds during the day. The same holds true for Sunday. On both of these days, there is a small chance for rain showers, but give the shallow nature of the instability in the forecast soundings, at this point confidence in precipitation this weekend has decreased compared to the last couple of days. Looking ahead, high pressure will settle across the region, keeping conditions dry, but will also lessen the winds. Temperatures will remain on the cool side for Monday and Tuesday, but gradually increase toward the end of the week. By Wednesday and Thursday, temperatures will be in the mid 70s, but that is still a couple degrees below normal for late August. && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 559 PM CDT Thu Aug 21 2025 VFR conditions this evening with clearing skies as the sun sets. A cold front was located to the northwest, and this will be the focus for showers and thunderstorms early Friday morning for most TAF sites. Meanwhile KAXN could see some thunderstorms at the start of the TAF period, but they should weaken and dive south. KMSP...VFR conditions overnight. Showers and thunderstorms will approach from the west Friday morning, so have narrowed down the tempo to 14-17Z, when the most likely time frame is for storms. Once they move through, expect some mid level clouds, and then winds will become more northwest toward the afternoon/evening. /OUTLOOK FOR KMSP/ SAT...VFR. Wind NW 10-15G25 kts. SUN...VFR, chc -SHRA/MVFR. Wind NW 5-15kts. MON...VFR. Wind NW 5-10kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...JRB AVIATION...JRB
Hazardous weather outlook, Aug 21, 3:04 PM CDT, 5 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 304 PM CDT Thu Aug 21 2025 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 222015- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 304 PM CDT Thu Aug 21 2025 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Isolated strong to severe thunderstorms are possible tonight into Friday morning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Isolated thunderstorms will redevelop across portions of the Twin Cities, southern Minnesota, and western Wisconsin on Friday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed late tonight and Friday. jrb
In the hours before
Special weather statement, Aug 21, 7:06 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
706 PM CDT Thu Aug 21 2025
MNZ047-220030-
Stevens MN-
706 PM CDT Thu Aug 21 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN STEVENS COUNTY
UNTIL 730 PM CDT...
At 706 PM CDT, Law enforcement reported a strong thunderstorm near
Chokio, or 17 miles west of Morris, moving south at 20 mph.
HAZARD...Half inch size hail.
SOURCE...Law enforcement reported.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Chokio.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4565 9625 4566 9619 4541 9614 4541 9617
4542 9624 4559 9624 4559 9625
TIME...MOT...LOC 0006Z 341DEG 18KT 4558 9627
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
BorghoffThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 7:06 PM CDT | Special Weather Statement | MPX | Stevens | 24 min |
| Aug 21, 9:00 PM CDT | Special Weather Statement | MPX | Lac qui Parle | 45 min |
| Aug 22, 9:51 AM CDT | River Flood Warning | MPX | Le Sueur, Scott, Sibley | 21 days |
| Aug 22, 9:51 AM CDT | River Flood Warning | MPX | Carver, Scott, Sibley | 21 days |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.